Alert archive / Vermont / Tornado Warnings in 2024
Tornado Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this tornado warning at Jun 23, 2024, 2:28 PM EDT for 4 counties in Vermont. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2024, 2:28 PM EDT (18:28 UTC)
- Expired
- Jun 23, 2024, 3:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Addison County, VT, Chittenden County, VT, Lamoille County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 38 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:36 PM EDT | TSTM WND DMG | Waterbury, VT | Trees down |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:59 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
453
WFUS51 KBTV 231828
TORBTV
VTC001-007-015-023-231900-
/O.NEW.KBTV.TO.W.0002.240623T1828Z-240623T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Burlington VT
228 PM EDT Sun Jun 23 2024
The National Weather Service in Burlington has issued a
* Tornado Warning for...
South central Lamoille County in northwestern Vermont...
North central Addison County in central Vermont...
Southeastern Chittenden County in northwestern Vermont...
Northwestern Washington County in central Vermont...
* Until 300 PM EDT.
* At 228 PM EDT, a severe thunderstorm capable of producing a tornado
was located over North Fayston, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Montpelier, Berlin, Fayston, Bolton, Duxbury, Waitsfield,
Middlesex, Moretown, Waterbury, and Northfield around 235 PM EDT.
East Montpelier and Worcester around 240 PM EDT.
Stowe and Barre Town around 245 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Waterbury Center, North Moretown, Huntington Center, Camels Hump
State Park, South Duxbury, Montpelier Junction, Hanksville, North
Duxbury, North Fayston, and Putnamville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4417 7298 4431 7307 4447 7263 4422 7250
TIME...MOT...LOC 1828Z 257DEG 30KT 4426 7286
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clay2 follow-up statements
019
WWUS51 KBTV 231849
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
249 PM EDT Sun Jun 23 2024
VTC001-007-231859-
/O.CAN.KBTV.TO.W.0002.000000T0000Z-240623T1900Z/
Addison VT-Chittenden VT-
249 PM EDT Sun Jun 23 2024
...THE TORNADO WARNING FOR NORTH CENTRAL ADDISON AND SOUTHEASTERN
CHITTENDEN COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM EDT for central and
northwestern Vermont.
&&
LAT...LON 4421 7278 4435 7283 4447 7263 4422 7250
TIME...MOT...LOC 1849Z 254DEG 26KT 4430 7268
$$
VTC015-023-231900-
/O.CON.KBTV.TO.W.0002.000000T0000Z-240623T1900Z/
Lamoille VT-Washington VT-
249 PM EDT Sun Jun 23 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTH
CENTRAL LAMOILLE AND CENTRAL WASHINGTON COUNTIES...
At 249 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Middlesex, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Montpelier, East Montpelier, Berlin, Stowe, Worcester, Middlesex,
Waterbury, and Barre Town around 255 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Montpelier Junction, Waterbury Center, North Moretown, Putnamville,
and South Duxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4421 7278 4435 7283 4447 7263 4422 7250
TIME...MOT...LOC 1849Z 254DEG 26KT 4430 7268
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clay945 WWUS51 KBTV 231856 SVSBTV Severe Weather Statement National Weather Service Burlington VT 256 PM EDT Sun Jun 23 2024 VTC015-023-231906- /O.EXP.KBTV.TO.W.0002.000000T0000Z-240623T1900Z/ Lamoille VT-Washington VT- 256 PM EDT Sun Jun 23 2024 ...THE TORNADO WARNING FOR SOUTH CENTRAL LAMOILLE AND CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 300 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. However, gusty winds and heavy rain are still possible with this thunderstorm. A Tornado Watch remains in effect until 800 PM EDT for central and northwestern Vermont. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Burlington. && LAT...LON 4421 7278 4435 7283 4447 7263 4422 7250 TIME...MOT...LOC 1856Z 257DEG 30KT 4431 7262 $$ Clay
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this tornado warning went out at Jun 23, 1:34 PM EDT, 54 minutes earlier.
Area forecast discussion, Jun 23, 1:34 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Burlington VT 134 PM EDT Sun Jun 23 2024 .SYNOPSIS... Strong to severe thunderstorms are expected this afternoon into the evening. The greatest threats are damaging winds and hail, but there is also the possibility of an isolated tornado. Heavy rainfall could lead to localized flash flooding in areas that receive multiple storms. Quieter but still unsettled weather continues into the start of the work week. && .NEAR TERM /THROUGH MONDAY/... As of 1256 PM EDT Sunday...Storms are firing up across the forecast area this afternoon, and some are likely producing hail and damaging wind gusts. The potential of a tornado (and other severe weather) persists through 9 PM tonight. Please have a way to receive our warnings! Previous discussion below: Previous Discussion...A warm front is currently pushing north across the region. It is bringing an an area of heavy showers with a couple embedded thunderstorms into northern New York. These will push into Vermont later tonight and should mostly exit the region by mid- morning. The instability is elevated so none of the storms here should be severe. There is also less instability here than in areas to the south so any strong storms there should weaken a bit before they move in. After the showers move out, clouds will scour out as the warm front passes to the north tomorrow morning. However, it could take until the afternoon for that to occur east of the Greens. These lingering clouds may keep the instability a little lower today, but even if that occurs, a significant severe day still looks likely. With strong surface warm air advection, it would not take long for the atmosphere to destabilize once the sun comes out. Conditions today will favor severe winds and hail, but a few isolated tornadoes are possible as well. Using HREF averages, 0-6 KM shear will be between 30-40 KTs and 0-1KM SRH will be between 100- 200 m2/s2. The possible limiting value will be CAPE. Between 1000- 1500 J/Kg is expected to develop this afternoon, but that is dependent on how long the cloud cover can last. If the clouds linger into the afternoon, these values will likely be lower, though it given the rest of the environment, it would not take much CAPE for some severe thunderstorms to develop. DCAPE should be between 500- 700 J/Kg so there is the possibility of a microburst, but it is not the most favorable environment for that to occur. High PWATs and warm cloud depths will allow for a flash flooding threat, but fast storm motion would probably require multiple storms hitting the same area for isolated flash flooding to develop. A strong cold front will provide adequate synoptic lift. The storms will develop in the afternoon and continue into the evening. It currently looks like there will be a few isolated supercells, but most of the convection looks to be quasi-linear. The severe threat tapers off later in the evening. An upper level low builds in for Monday, and the cold air aloft will cause low topped convection to develop from diurnal heating. An isolated thunderstorm is possible but it would not be severe. Temperatures will on the cooler side of normal, with highs in the 60s and 70s. Dew points will eventually drop into the 50s so it will feel more refreshing. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 359 AM EDT Sunday...Showers will briefly linger over mainly eastern Vermont, but these will quickly come to an end as the upper trough exits and drier air spreads into the region. Tuesday will see plenty of sunshine with no precipitation expected. Highs will reach into the lower to mid 80s. Monday night's lows will be in the upper 40s to upper 50s, but Tuesday night will be a good 5-10 degrees warmer as flow starts to shift to the southwest ahead of an approaching cold front. Scattered showers with a few embedded thunderstorms will spread across much of the region late Tuesday night/early Wednesday morning, but the bulk of the activity associated with the cold front will hold off until after daybreak. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 359 AM EDT Sunday...Wednesday will be the most active of the period as moisture streams back northward ahead of a cold front moving in from the west. While model soundings continue to indicate a potential capping warm layer around 800 mb, still expect showers and thunderstorms to develop ahead of the front and/or along a pre- frontal trough. SB CAPE values are progged to reach 500-1200 J/kg, and with 0-6km shear of 30-40kt, strong to severe thunderstorms would possible. We'll continue to monitor trends as this system gets closer. The cold front moves through by Wednesday night, ushering in a drier airmass. High pressure will settle over the region, bringing a couple of dry, pleasant days with seasonable highs in the 70s to around 80F and lows in the 40s and 50s. Our next chance of rain will move in on Saturday with another frontal system lifting across the region. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Showers and thunderstorms are firing up across the forecast area this afternoon, any of which could produce low ceilings and low visibilities. A Tornado Watch has been issued for our entire forecast area, which includes all of our TAF sites. This means severe thunderstorms and tornadoes are possible. Stay tuned to forecast updates, monitor sky conditions, and know where to take shelter. Most sites are currently VFR conditions except for EFK and MPV, which have low ceilings MVFR and IFR, respectively. Conditions will continue to trend toward MVFR ceilings for most sites with scattered to numerous thunderstorms around. Conditions may bounce between VFR, MVFR, and even IFR at times. Winds are currently fairly gusty 15-30 knots out of the south and southwest, turning northwesterly throughout this next 24 hour period. With strong winds just above the surface, low level wind shear will be a concern for several hours from 20Z Sunday to 14Z Monday at BTV, SLK, and MPV. Outlook... Monday: Mainly MVFR, with local IFR possible. Chance SHRA, Slight chance TSRA. Monday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA. Tuesday: VFR. NO SIG WX. Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA. Wednesday: VFR. Likely SHRA, Chance TSRA. Wednesday Night: Mainly VFR, with areas IFR possible. Chance SHRA, Chance TSRA. Thursday: Mainly MVFR, with areas VFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Myskowski NEAR TERM...Myskowski/Storm SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Storm
Hazardous weather outlook, Jun 23, 3:28 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Burlington VT 328 AM EDT Sun Jun 23 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-240730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 328 AM EDT Sun Jun 23 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Strong to severe thunderstorms are expected this afternoon into the evening. The greatest threats are damaging winds and hail, but there is also the possibility of an isolated tornado. Heavy rainfall could also lead to localized flash flooding in areas that receive multiple storms. Be sure to have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 23, 11:44 AM EDT, 2 hours 44 minutes before
Special Weather Statement National Weather Service Burlington VT 1144 AM EDT Sun Jun 23 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-231700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille- Caledonia-Washington-Western Addison-Orange-Western Rutland- Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland-Western Windsor-Eastern Windsor- Including the cities of Massena, Norfolk, Fort Covington, Malone, Champlain, Plattsburgh, South Colton, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, South Hero, St. Albans, Swanton, Derby, Newport, Island Pond, Lunenburg, Burlington, Shelburne, Johnson, Stowe, Hardwick, St. Johnsbury, Montpelier, Waitsfield, Middlebury, Vergennes, Bradford, Randolph, Fair Haven, Rutland, Enosburg Falls, Richford, Richmond, Underhill, Bristol, Ripton, East Wallingford, Killington, Bethel, Ludlow, Springfield, and White River Junction 1144 AM EDT Sun Jun 23 2024 ...Several Rounds of Severe Thunderstorms Today.. An unusual confluence of high levels of moisture, wind shear, and a strong forcing mechanism are supporting an enhanced risk of severe thunderstorms across the North Country today. Isolated to scattered thunderstorms are expected to start firing after 12 PM with more numerous thunderstorms possible from convective lines of thunderstorms through 9 PM. Strong, gusty winds in excess of 60 miles per hour and a few tornadoes are the primary threats today. The risk of hail and flash flooding are also present, but not as high of a threat as damaging winds or tornadoes. Downed trees may lead to scattered power outages. Should tornadoes form, be ready to act and go to a basement or interior of a sturdy structure. Those in mobile homes should seek safer shelter. Best advice is to have multiple ways to receive our alerts and be ready to act in case a warning is issued for your location.
Local storm report, Jun 23, 1:39 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
139 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Tstm Wnd Dmg 1 ENE Severance 43.88N 73.71W
06/23/2024 Essex NY Public
Three trees uprooted or snapped. Estimated wind 55 to
72 mph.
&&
Event Number BTV2402560
RCLocal storm report, Jun 23, 1:48 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
148 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Tstm Wnd Dmg Schroon Falls 43.90N 73.75W
06/23/2024 Essex NY Public
Trees uprooted and snapped.
&&
Event Number BTV2402561
VerasamyLocal storm report, Jun 23, 2:20 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
220 PM EDT Sun Jun 23 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg Cranberry Lake 44.22N 74.83W
06/23/2024 St. Lawrence NY Trained Spotter
Multiple Trees down
&&
Event Number BTV2402562
VerasamyThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:43 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 24 min |
| Jun 23, 1:05 PM EDT | Severe Thunderstorm Warning | BTV | Addison | 40 min |
| Jun 23, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Washington | 49 min |
| Jun 23, 2:07 PM EDT | Tornado Warning | BTV | Addison, Chittenden, Washington | 23 min |
| Jun 23, 2:26 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Grand Isle | 49 min |
| Jun 23, 2:26 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Grand Isle | 49 min |
| Jun 23, 2:29 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Orleans and 1 more | 61 min |
| Jun 23, 3:00 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 60 min |
| Jun 23, 3:21 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Essex, Washington | 39 min |
| Jun 23, 3:40 PM EDT | Special Weather Statement | BTV | Chittenden, Lamoille, Washington | 65 min |
| Jun 23, 4:07 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden, Lamoille, Washington | 38 min |
| Jun 23, 4:12 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Orleans, Washington | 48 min |
| Jun 23, 4:43 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orleans, Washington | 47 min |
| Jun 23, 4:44 PM EDT | Flash Flood Warning | BTV | Caledonia, Chittenden, Lamoille, Washington | 3 hr |
| Jun 23, 4:51 PM EDT | Tornado Warning | BTV | Chittenden, Lamoille, Washington | 24 min |
| Jun 23, 5:28 PM EDT | Special Weather Statement | BTV | Caledonia, Essex | 62 min |
| Jun 23, 6:55 PM EDT | Special Weather Statement | BTV | Windsor | 50 min |
Nearby
Tornado Warnings in Vermont, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.